Kansas, 2009

Flash Flooding and Flooding in Kansas, September 8, 2009

September 8, 2009 · NWS ICT · 11 events in 4 counties and zones

A mid level disturbance moving along a stationary frontal boundary situated along the Kansas/Oklahoma led to a complex of thunderstorms with heavy rainfall early on September 8th, 2009. This constant heavy rainfall led to flash flooding with rainfall amounts of 2 to 6 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$360,000
Crop damage
$2,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A mid level disturbance moving along a stationary frontal boundary situated along the Kansas/Oklahoma led to a complex of thunderstorms with heavy rainfall early on September 8th, 2009. This constant heavy rainfall led to flash flooding with rainfall amounts of 2 to 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 7, 10:47 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Sep 7, 10:47 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1147 PM CDT MON SEP 7 2009

.UPDATE...
INCREASING CONCERN FOR LOCALLY HEAVY RAINFALL OVERNIGHT FROM SLOW
MOVING CONVECTION ACROSS PARTS OF CENTRAL/SOUTH CENTRAL KANSAS.
ALTHOUGH THE LOCATION AND AMOUNTS MAY BE OFF A BIT...IT APPEARS
THE LAST TWO RUNS OF THE GFS ARE ON TO SOMETHING BY SHOWING AN
IMPRESSIVE QPF BULLSEYE ACROSS CENTRAL KANSAS OVERNIGHT. HAVE
THEREFORE UPPED POPS ACROSS WESTERN SECTIONS OF THE AREA AND ALSO
MENTIONED LOCALLY HEAVY RAINFALL FOR WESTERN PORTIONS OF SOUTH
CENTRAL AND CENTRAL KANSAS.

KED

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED CONVECTION WILL AFFECT PARTS OF CENTRAL AND SOUTH
CENTRAL KANSAS OVERNIGHT...AS A WEAK UPPER LEVEL DISTURBANCE
DRIFTS ACROSS THE AREA WHERE MODERATE INSTABILITY AND FORCING
WILL RESIDE. AN AREA OF IFR STRATUS CIGS/MVFR VSBYS ARE ALSO
EXPECTED TO DEVELOP ACROSS PORTIONS OF NORTH CENTRAL KANSAS
AROUND DAWN TUESDAY...WHICH COULD IMPACT THE KRSL TAF SITE AGAIN.
ONLY PATCHY MVFR FOG VSBYS ARE EXPECTED ACROSS SOUTHEAST
KANSAS/KCNU TAF SITE EARLY TUESDAY MORNING. THE CONVECTION COULD
LINGER ACROSS THE AREA AND EXPAND A BIT FURTHER EAST INTO THE
DAY ON TUESDAY...OTHERWISE MAINLY VFR CONDITIONS ARE EXPECTED
AWAY FROM ANY CONVECTION.

KED

&&

.PREV DISCUSSION... /ISSUED 604 PM CDT MON SEP 7 2009/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ISOLATED TO WIDELY SCATTERED CONVECTION IS POSSIBLE THRU MUCH OF
THE FORECAST PERIOD ACROSS CENTRAL/SOUTH CENTRAL KANSAS. A WEAK
UPPER LEVEL DISTURBANCE WILL DRIFT ACROSS THE AREA WHERE MODEST
INSTABILITY AND WEAK FORCING WILL RESIDE. AN AREA OF IFR STRATUS
CIGS/MVFR VSBYS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF NORTH
CENTRAL KANSAS AROUND DAWN TUESDAY...WHICH COULD IMPACT THE KRSL
TAF SITE AGAIN. ONLY PATCHY MVFR FOG VSBYS ARE EXPECTED ACROSS
SOUTHEAST KANSAS/KCNU TAF SITE EARLY TUESDAY MORNING. OTHERWISE
MAINLY VFR CONDITIONS EXPECTED ACROSS THE REST OF THE AREA AWAY
FROM ANY CONVECTION.

KED

PREV DISCUSSION... /ISSUED 300 PM CDT MON SEP 7 2009/

DISCUSSION...

MAIN FORECAST CONCERN IS CHANCES FOR T-STORMS OVER THE NEXT
SEVERAL DAYS WITH A QUASI-SUMMER LIKE PATTERN THRU FRIDAY.

TONIGHT-THURSDAY:
WEAK SHORTWAVE OVER SWRN KS THIS PM PER WV IMAGERY WILL TRANSLATE
VERY SLOWLY EWD TONIGHT. A WEAK CONFLUENCE ZONE EXISTS FROM SWRN KS
INTO NWRN OK WITH 2500-3000 J/KG MLCAPE AND DECREASING CINH ALONG/E
OF THIS ZONE. THESE FACTORS SHOULD LEAD TO WIDELY
SCATTERED-SCATTERED T-STORMS THIS PM/EVE ACROSS SWRN/SCNTRL KS/NWRN
OK. A FEW STRONG PULSERS POSSIBLE BUT SHEAR IS VERY WEAK. OTHER
ISOLATED CONVECTION MAY GET GOING LATE TONIGHT IN CNTRL SECTIONS
WITH WEAK ISENTROPIC UPGLIDE/MID-LEVEL MOISTENING OCCURRING. SOME OF
THAT ACTIVITY COULD LINGER INTO TUES AM BEFORE DISSIPATING. NEARLY
SIMILAR SCENARIO MAY REPEAT ITSELF AGAIN LATE TUES PM/EVE WITH A
WEAK CONVERGENCE ZONE PROGGED FROM SWRN KS INTO NWRN OK...MODERATE
INSTABILITY AND MINIMAL CINH. ISOLATED STORMS MAY DEVELOP IN THIS
ZONE BUT WILL KEEP POP MENTION OUT ATTM SINCE WE WILL BE MINUS THE
MID-LEVEL IMPULSE. A 35KT SWRLY LOW-LEVEL JET DEVELOPMENT MAY AID IN
PRODUCING ISENTROPIC LIFT TOWARD CNTRL KS TUES NIGHT AHEAD OF
APPROACHING COLD FRONT. SO RETAINING 20-25% POPS THERE.

AN UPPER TROF AXIS WILL MOVE ACROSS THE NRN PLAINS INTO ONTARIO
WED-THURS. THE MODELS HAVE THE ASSOCIATED COLD FRONT MAKING IT SEWD
INTO CNTRL KS WED WHERE IT TENDS TO WASH OUT THURS. WEAK
CONVERGENCE/DIURNAL HEATING SHOULD LEAD TO WIDELY SCATTERED T-STORMS
NEAR THE FRONT WED...WITH ACTIVITY BECOMING MORE ISOLATED/SPARSE
THURS. NEAR NORMAL TEMPS EXPECTED DURING THE PERIOD.

FRIDAY-MONDAY:
NEXT UPPER TROF ORIGINATING OVER THE NERN PACIFIC IS PROGGED BY
MEDIUM RANGE GUIDANCE TO CLOSE OFF INTO AN UPPER LOW OVER THE
NORTHERN PLAINS DURING THIS PERIOD. GFS AND ECMWF WERE REASONABLY
SIMILAR IN THE OVERALL SCENARIO. THE ECMWF WAS A LITTLE SLOWER TO
NUDGE THE UPPER LOW EWD LATE IN THE PERIOD AND WAS PREFERRED GIVEN
THE HIGHLY AMPLIFIED PATTERN. AN ASSOCIATED COLD FRONT IS PROGGED TO
MOVE THRU OUR AREA LATE FRI INTO FRI NIGHT. PLENTY OF
MOISTURE/INSTABILITY SHOULD BE IN PLACE TO SUPPORT A CHANCE OF
T-STORMS ALONG THIS FRONT ALTHOUGH SHEAR ON THE WEAK SIDE. TEMPS
SHOULD FALL TO SLIGHTLY BELOW NORMAL SAT-SUN...BEFORE MODERATION
OCCURS MONDAY GIVEN RETURN FLOW COMMENCING. THERE ARE SOME SIGNS OF
ISENTROPIC LIFT/MOISTURE RETURN PARTICULARLY IN CNTRL KS SUN-MON WHICH
COULD EVENTUALLY WARRANT SOME LOW POPS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  87  67  85 /  40  20  10  30
HUTCHINSON      65  87  66  85 /  50  10  10  30
NEWTON          64  86  65  85 /  20  10  10  30
ELDORADO        64  86  65  85 /  20  20  10  30
WINFIELD-KWLD   67  87  66  88 /  30  20  10  30
RUSSELL         65  88  66  84 /  40  10  20  30
GREAT BEND      64  88  66  85 /  50  10  20  30
SALINA          66  87  67  85 /  20  10  10  30
MCPHERSON       65  87  66  85 /  30  10  10  30
COFFEYVILLE     64  86  66  88 /  10  20  10  20
CHANUTE         61  85  65  86 /  10  10  10  20
IOLA            61  84  65  85 /  10  10  10  20
PARSONS-KPPF    61  85  66  87 /  10  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Sep 7, 10:11 PM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1111 PM CDT MON SEP 7 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090415-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1111 PM CDT MON SEP 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT PARTS OF CENTRAL
AND SOUTH CENTRAL KANSAS OVERNIGHT. DUE TO THE SLOW MOVEMENT
LOCALLY HEAVY RAINFALL IS POSSIBLE...MAINLY FOR AREAS WEST OF A
RUSSELL TO HUTCHINSON TO WELLINGTON LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS MAY LINGER IN SOUTH CENTRAL AND SOUTHEAST
KANSAS TUESDAY MORNING. THERE IS A SMALL CHANCE OF THUNDERSTORMS
IN CENTRAL KANSAS TUESDAY NIGHT...MAINLY WEST OF A LINCOLN TO
LYONS LINE. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE.

THERE WILL BE CHANCES OF THUNDERSTORMS FROM WEDNESDAY THROUGH
SATURDAY MORNING ACROSS THE AREA...WITH THE HIGHER PROBABILITIES
OCCURRING WEDNESDAY AND FRIDAY NIGHT. A FEW STRONG TO MARGINALLY
SEVERE STORMS ARE POSSIBLE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/JMC

In the hours before

Special weather statement, Sep 8, 2:18 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
318 AM CDT TUE SEP 8 2009

KSZ069-080845-
BUTLER-
318 AM CDT TUE SEP 8 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER COUNTY...

AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL NEAR AUGUSTA...OR 11 MILES
SOUTHWEST OF EL DORADO...AND MOVING NORTHEAST AT 15 MPH.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

KETCHAM
Special weather statement, Sep 8, 2:19 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
319 AM CDT TUE SEP 8 2009

KSZ083-080845-
SEDGWICK-
319 AM CDT TUE SEP 8 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SEDGWICK COUNTY...

AT 319 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL NEAR
COLWICH...OR 11 MILES NORTHWEST OF DOWNTOWN WICHITA...AND MOVING
NORTHEAST AT 15 MPH.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

KETCHAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy rain, 2 flood, 2 flash flood. Local standard time, as filed.

Heavy Rain, Cowley

When
September 8, 2:30 AM CST to 8:30 AM CST
Where
Cowley County, 6.07 mi W of Atlanta
Reported by
COOP Observer
Coordinates
37.440, -96.880

Cooperative observer reported 3.75 inches of rainfall.

Heavy Rain, Kingman

When
September 8, 2:37 AM CST to 8:37 AM CST
Where
Kingman County, 0.61 mi SSE of Kingman Muni Arpt
Reported by
Broadcast Media
Coordinates
37.662, -98.115

Kingman Elementary/Middle School reported 2.91 inches of rainfall. Report courtesy of the KSN TV weatherlab.

Flood, Butler

When
September 8, 3:17 AM CST to 5:26 AM CST
Where
Butler County, 1.35 mi E of Augusta to 1.15 mi NE of Augusta
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.681, -96.955

Street flooding was reported between the railroad tracks and the Walnut River bridge on Highway 77 on the southern edge of Augusta. 2.92 inches of rainfall was reported at Garfield Elementary in Augusta.

Heavy Rain, Sedgwick

When
September 8, 3:49 AM CST to 9:49 AM CST
Where
Sedgwick County, 0.87 mi NNW of Valley Center
Reported by
Mesonet
Coordinates
37.842, -97.373

Valley Center West Elementary reported 3.20 inches of rainfall. Report courtesy of KSN TV weatherlab.

Heavy Rain, Sedgwick

When
September 8, 3:49 AM CST to 9:49 AM CST
Where
Sedgwick County, 0.37 mi WSW of Maize
Reported by
Broadcast Media
Coordinates
37.768, -97.476

Maize High School reported 2.70 inches of rainfall. Report courtesy of KSN TV weatherlab.

Flood, Sedgwick

When
September 8, 4:02 AM CST to 5:44 AM CST
Where
Sedgwick County, 2.4 mi NE of Wichita to 2.06 mi NNW of Wichita
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$100
Reported by
Broadcast Media
Coordinates
37.728, -97.305

Street flooding was reported across the southern half of the City of Wichita with normal flood prone areas becoming flooded. Some stalled cars were reported. Rainfall amounts of one to two inches were reported.

Heavy Rain, Sedgwick

When
September 8, 4:20 AM CST to 7:20 AM CST
Where
Sedgwick County, 0.69 mi S of Bellaire
Reported by
Broadcast Media
Coordinates
37.760, -97.270

Six inches of rainfall was recorded in Bel Aire.

Heavy Rain, Kingman

When
September 8, 4:22 AM CST to 8:22 AM CST
Where
Kingman County, 5.84 mi SE of Penalosa
Reported by
Broadcast Media
Coordinates
37.650, -98.260

Rainfall amounts measured 3.35 inches. The report was relayed by KSN TV.

Heavy Rain, Sedgwick

When
September 8, 4:29 AM CST to 8:29 AM CST
Where
Sedgwick County, Cheney
Reported by
Broadcast Media
Coordinates
37.630, -97.780

Cheney Middle School reported 1.67 inches of rainfall. Report courtesy of KSN TV.

Flash Flood, Sedgwick

When
September 8, 5:59 AM CST to 10:56 AM CST
Where
Sedgwick County, 0.55 mi W of Eastborough to 0.8 mi SE of Derby
Cause
Heavy Rain
Property damage
$300,000
Crop damage
$100
Reported by
Broadcast Media
Coordinates
37.700, -97.260

Heavy rainfall produced widespread street flooding across town, with numerous intersections closed due to high water. Water up to 2 feet deep in some locations stalled cars and closed city streets throughout town. Rainfall amounts ranged from 3.21 inches at Wichita Mid Continent Airport, which was a new record for the day, to 4.41 inches at the Wichita State University campus.

Flash Flood, Butler

When
September 8, 6:33 AM CST to 10:17 AM CST
Where
Butler County, 1.66 mi NE of Augusta to 2.51 mi N of Benton
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
37.698, -96.960

Heavy rainfall caused widespread flooding along streets and county roads in southeastern sections of the county. Water was two feet deep across roadways in some locations. The heavy rain caused creeks to become swollen and overflow their banks, with road closings from Highway 54 from Augusta to Andover, south to Douglass. Rainfall amounts ranged from 4.00 inches in Augusta to 4.57 inches at the Andover Middle School, to 2.96 inches in Benton.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197432, 197433, 197423, 197434, 197435, 197424, 197429, 197430, 197431, 197426, 197428.